NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

Which Glasgow Coma Scale score indicates a fully alert patient?

  1. A10
  2. B12
  3. C3
  4. D15
2.Nursing fundamentalsHard

When measuring blood pressure, the patient's arm is hanging down by their side below heart level. How does this affect the reading?

  1. AIt gives a falsely low reading
  2. BIt affects only the heart rate
  3. CIt gives a falsely high reading
  4. DIt has no effect on the reading
3.Infection control & patient safetyMedium

Before inserting a peripheral IV, the nurse cleans the skin with chlorhexidine-alcohol. What should the nurse do next?

  1. AWipe it off with a dry gauze straight away
  2. BFeel for the vein again with an ungloved finger
  3. CLet it dry fully and do not touch the site again
  4. DBlow on the site so it dries faster
4.Infection control & patient safetyHard

A patient after heart surgery has temporary epicardial pacing wires. Why do staff take special care with electrical safety?

  1. AThe wires make the patient immune to electric shock
  2. BPacing wires can only carry current coming from the pacemaker box itself
  3. CElectrical safety only matters for patients who have permanent implanted pacemakers
  4. DSmall currents can travel along the wires straight to the heart and cause arrhythmias
5.Prioritization & delegationMedium

A patient is in skeletal traction. Which finding needs the nurse to act?

  1. AThe weights are resting on the floor
  2. BThe weights are hanging freely
  3. CThe patient’s body is in line with the traction
  4. DThe ropes are in the pulleys
6.Prioritization & delegationHard

A patient with raised intracranial pressure is being nursed on the ward. Which position is best?

  1. ASitting forward with the chin on the chest
  2. BFlat on the back with the head turned well over to one side
  3. CHead of the bed at about 30 degrees with the neck straight
  4. DHead down with the legs raised above the heart
7.Clinical nursingMedium

A patient on a ward develops wheeze and breathlessness after the first dose of a beta-blocker. Which history makes this most likely?

  1. AHypothyroidism
  2. BMigraine
  3. COsteoarthritis
  4. DAsthma
8.Clinical nursingHard

A patient with a head injury shows rising blood pressure, a falling heart rate and irregular breathing. This suggests:

  1. ASepsis
  2. BHypovolaemic shock from hidden internal bleeding
  3. CA panic attack
  4. DRaised intracranial pressure (Cushing's triad)
9.Lab values & electrolytesMedium

A trauma patient receives 2 L of IV crystalloid. The hemoglobin falls from 13.0 to 11.4 g/dL (130 to 114 g/L), and the vital signs are now stable. Which explanation is most likely?

  1. ADilution of the blood by the IV fluid
  2. BA laboratory error in the first sample
  3. CA sudden failure of the bone marrow
  4. DIncreased red cell production
10.Lab values & electrolytesHard

During an IV magnesium sulfate infusion, which assessment best detects toxicity early?

  1. AKnee reflexes, respiratory rate and urine output
  2. BSkin color and capillary refill every hour
  3. CBlood glucose and pupil size every hour
  4. DBowel sounds and abdominal girth
11.PharmacologyMedium

Which common side effect is typical of ACE inhibitors?

  1. ABradycardia
  2. BHypoglycaemia
  3. CAnkle swelling caused by vasodilation
  4. DDry cough
12.PharmacologyHard

A patient with myasthenia gravis took extra pyridostigmine doses. She now has increasing weakness, heavy salivation, sweating, small pupils and diarrhoea. What is the most likely cause?

  1. AAn allergic reaction to pyridostigmine
  2. BMyasthenic crisis from too little anticholinesterase drug
  3. CCholinergic crisis from too much anticholinesterase drug
  4. DA stroke unrelated to the medication
13.Med-surg: cardiovascular & respiratoryMedium

Which foot care advice is correct for a patient with peripheral arterial disease?

  1. AUse a hot water bottle on the feet at night
  2. BWalk barefoot at home to strengthen the feet
  3. CCheck the feet daily and wear well-fitting shoes
  4. DCut corns with a razor blade to prevent pressure
14.Med-surg: cardiovascular & respiratoryHard

Four hours after abdominal surgery, a patient's heart rate has risen from 84 to 122/min and they are restless and pale. BP is still 118/76 mmHg, and the surgical drain is filling with blood. What should the nurse conclude?

  1. AThe drain is working well, so no action is needed
  2. BThe tachycardia is from pain and needs only analgesia
  3. CEarly haemorrhagic shock is likely, so escalate urgently
  4. DThe patient is stable because the blood pressure is normal
15.Med-surg: neuro, endocrine & renalMedium

Why should long-term steroid treatment not be stopped suddenly?

  1. AStopping causes the blood glucose to fall sharply
  2. BStopping suddenly makes the bones grow too quickly and then fracture
  3. CThe steroids build up and become toxic after they are stopped
  4. DThe suppressed adrenal glands cannot make enough cortisol at once
16.Med-surg: neuro, endocrine & renalHard

A patient with suspected meningitis has a GCS of 9 and pupils that have become unequal. A doctor plans an immediate lumbar puncture. What is the main concern?

  1. ARaised pressure in the skull, so the procedure could cause herniation
  2. BA lumbar puncture would spread the infection to the blood
  3. CThe patient is too confused to stay still, so it is not needed
  4. DThere is no concern, because the lumbar puncture lowers pressure safely
17.Med-surg: GI, perioperative & oncologyMedium

What is a Curling's ulcer?

  1. AA stress ulcer of the stomach or duodenum after a major burn
  2. BA pressure ulcer under a splint that has been left on too long
  3. CA leg ulcer caused by venous disease after long bed rest
  4. DA burn on the sole of the foot
18.Med-surg: GI, perioperative & oncologyHard

After two days of large volumes of IV 5% glucose, a postoperative patient becomes confused with a headache. Sodium is 124 mmol/L. What is the likely cause?

  1. AHypernatraemia from too much salt
  2. BHyponatraemia from hypotonic fluids
  3. CNormal confusion after any anaesthetic
  4. DHypoglycaemia from the glucose
19.Maternity & obstetric nursingMedium

Which placental hormone causes insulin resistance in the second half of pregnancy?

  1. AHuman placental lactogen (hPL)
  2. BHuman chorionic gonadotrophin (hCG)
  3. CRelaxin
  4. DOxytocin
20.Maternity & obstetric nursingHard

A woman in labour is receiving oxytocin. The tracing now shows recurrent late decelerations. Which action should the nurse take first?

  1. AIncrease the oxytocin rate to speed up the birth
  2. BStop the oxytocin infusion
  3. CHelp her lie flat on her back
  4. DDocument the pattern and reassess in 30 minutes
21.Pediatric nursingMedium

A 2-year-old says "No!" when it is time for his liquid medicine. What is the best approach?

  1. ATell him he is a bad boy for refusing
  2. BOffer a limited choice, such as the cup or the syringe
  3. CWait until he agrees to take it, even if the dose is hours late
  4. DAsk him whether he wants to take his medicine or not
22.Pediatric nursingHard

A toddler swallowed a button battery 30 minutes ago and seems well. What is the correct action?

  1. AArrange immediate transfer to emergency care for imaging and removal
  2. BWait for the battery to pass naturally and check the nappies for several days
  3. CGive a glass of milk and observe at home
  4. DMake the toddler vomit
23.Mental health nursingMedium

A patient with schizophrenia says, "The voices are telling me I'm evil." Which response is best?

  1. A"I don't hear the voices, but I can see they are upsetting you. What are they saying to you?"
  2. B"If you hear voices, you must be very ill."
  3. C"The voices aren't real, so just ignore them."
  4. D"Let's not talk about the voices for now. Tell me about your family and your plans instead."
24.Mental health nursingHard

A child has been admitted several times with unexplained fevers that only happen when her mother is present. Staff see the mother tampering with the child's IV line. What is the priority action?

  1. ADiscuss the matter with the mother alone and ask her to stop
  2. BEnsure the child's safety and follow child protection procedures
  3. CDischarge the child home with the mother as soon as possible
  4. DDocument the event carefully in the notes and wait to see whether it happens again before telling anyone else
25.Nursing math & unit conversionsMedium
94969810010210410635363738394041°F°C98.7 °F? °C

Practice exercise (made-up values, not clinical guidance). A patient’s temperature is 98.7 °F. Convert it to degrees Celsius T with °C = (°F − 32) × 5/9. Round to one decimal place.

98.7 °F
T = °C
26.Nursing math & unit conversionsHard
5 mcg/min? mg/h1 h = 60 min1 mg = 1000 mcg

Practice exercise (made-up values, not clinical guidance). An infusion delivers 5 mcg/min. Express this dose rate D in mg/h.

5 mcg/min1 h = 60 min1 mg = 1000 mcg
D = mg/h
27.Dosage calculationsMedium
0.5%50 mLm = ? mg

How many milligrams of drug m are in 50 mL of a 0.5% (w/v) solution?

0.5% w/v50 mL
m = mg
28.Dosage calculationsHard
00.10.20.30.40.50.60.70.80.911 mL

The prescription is 220 micrograms. The ampoule contains 2 mg/mL. Draw up the dose in the 1 mL syringe: what volume V do you give?

220 mcg2 mg/mL
V = mL
29.IV infusion ratesMedium
20 gtt/mL30 mL/h? gtt/min

An infusion is ordered at 30 mL/h, but no pump is available. It runs by gravity through a giving set of 20 gtt/mL. Find the drip rate R in drops per minute.

30 mL/h20 gtt/mL
R = gtt/min
30.IV infusion ratesHard
50 mg500 mL3 mL/h? mcg/min

An infusion of 50 mg in 500 mL runs at 3 mL/h. How many micrograms per minute D does the patient receive?

50 mg/500 mL3 mL/h
D = mcg/min
31.IV fluids & fluid balanceMedium
IntakeOutput8-hour shifttea200 mLjelly120 mLjuice120 mLIV infusion75 mL/h × 8 hIV antibiotic1 × 50 mLurine325 mLurine150 mLurine150 mLurine500 mLwound drain90 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The patient weighs 100 kg. Find the average urine output U in mL/kg/h. Round to two decimal places.

100 kg8 hurine: 325 mLurine: 150 mLurine: 150 mLurine: 500 mLwound drain: 90 mL
U = mL/kg/h
32.IV fluids & fluid balanceHard
500 mL120 mL/hstart 10:1512:45: ? mL

Practice exercise (made-up values, not clinical guidance). A 500 mL bag was started at 10:15 and runs by pump at 120 mL/h. How many mL V are left in the bag at 12:45?

500 mL120 mL/h10:15 → 12:45
V = mL
33.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: yes; secondary diagnosis: yes; ambulatory aid: holds on to furniture; IV therapy or saline lock: no; gait: weak; mental status: overestimates or forgets limits. Find the Morse total MFS.

0–125
MFS =
34.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 12/min, SpO₂ 97% on room air, blood pressure 88/52 mmHg, pulse 44/min, alert, temperature 37.6 °C. Which clinical risk group does the patient fall into? Click it.

RR 12SpO₂ 97%airSBP 88HR 44AT 37.6 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high

3Solutions

1.Nursing fundamentals

Answer: D · 15

Why this is the answer

The GCS ranges from 3 (deep coma) to 15 (fully alert). A score of 8 or less usually means the airway is at risk.

Answer

D · 15
2.Nursing fundamentals

Answer: C · It gives a falsely high reading

Why this is the answer

An arm below heart level adds hydrostatic pressure, so the reading is too high. The arm should be supported at heart level, with the patient seated and relaxed.

Answer

C · It gives a falsely high reading
3.Infection control & patient safety

Answer: C · Let it dry fully and do not touch the site again

Why this is the answer

Chlorhexidine-alcohol must dry completely to kill organisms effectively. Touching the site after cleaning contaminates it, so the vein is located before prepping or with a sterile glove.

Answer

C · Let it dry fully and do not touch the site again
4.Infection control & patient safety

Answer: D · Small currents can travel along the wires straight to the heart and cause arrhythmias

Why this is the answer

Wires that lead directly to the heart allow tiny currents (microshock) to reach the myocardium and cause ventricular fibrillation. Staff wear gloves when handling them, cover exposed ends and use properly grounded equipment.

Answer

D · Small currents can travel along the wires straight to the heart and cause arrhythmias
5.Prioritization & delegation

Answer: A · The weights are resting on the floor

Why this is the answer

Traction weights must hang freely to keep a constant pull. Weights resting on the floor stop the traction working; they are never removed without a prescription.

Answer

A · The weights are resting on the floor
6.Prioritization & delegation

Answer: C · Head of the bed at about 30 degrees with the neck straight

Why this is the answer

Raising the head to about 30 degrees and keeping the neck in line helps venous drainage and lowers intracranial pressure. Head-down positions and neck bending or turning can raise it.

Answer

C · Head of the bed at about 30 degrees with the neck straight
7.Clinical nursing

Answer: D · Asthma

Why this is the answer

Non-selective and even cardioselective beta-blockers can cause bronchospasm, so they are usually avoided in asthma.

Answer

D · Asthma
8.Clinical nursing

Answer: D · Raised intracranial pressure (Cushing's triad)

Why this is the answer

Cushing's triad (hypertension with widened pulse pressure, bradycardia and irregular respiration) is a late sign of raised ICP and needs emergency treatment.

Answer

D · Raised intracranial pressure (Cushing's triad)
9.Lab values & electrolytes

Answer: A · Dilution of the blood by the IV fluid

Why this is the answer

IV fluids dilute the blood, so the hemoglobin falls even without further bleeding. Ongoing bleeding must still be considered, so vital signs, wounds and repeat hemoglobin values are monitored.

Answer

A · Dilution of the blood by the IV fluid
10.Lab values & electrolytes

Answer: A · Knee reflexes, respiratory rate and urine output

Why this is the answer

Loss of the knee reflex is an early warning sign of magnesium toxicity and appears before slowed breathing. Magnesium is cleared by the kidneys, so falling urine output increases the risk. IV calcium gluconate counteracts magnesium toxicity.Checked against: Magnesium Toxicity · StatPearls (NCBI Bookshelf) (2026); Magnesium Toxicity · StatPearls (NCBI Bookshelf)

Answer

A · Knee reflexes, respiratory rate and urine output
11.Pharmacology

Answer: D · Dry cough

Why this is the answer

ACE also breaks down bradykinin. When it is inhibited, bradykinin accumulates in the airways and causes a persistent dry cough in some patients.

Answer

D · Dry cough
12.Pharmacology

Answer: C · Cholinergic crisis from too much anticholinesterase drug

Why this is the answer

Excess acetylcholine causes muscarinic signs (salivation, sweating, miosis, diarrhoea) and depolarising weakness. In myasthenic crisis, weakness occurs without these cholinergic signs; both can cause respiratory failure.

Answer

C · Cholinergic crisis from too much anticholinesterase drug
13.Med-surg: cardiovascular & respiratory

Answer: C · Check the feet daily and wear well-fitting shoes

Why this is the answer

Reduced blood flow slows healing, so minor injuries can become ulcers or gangrene. Patients inspect their feet daily, keep them clean and moisturised, wear well-fitting footwear and see a podiatrist for nails and corns. Direct heat can burn ischaemic skin.

Answer

C · Check the feet daily and wear well-fitting shoes
14.Med-surg: cardiovascular & respiratory

Answer: C · Early haemorrhagic shock is likely, so escalate urgently

Why this is the answer

Rising heart rate, restlessness, pallor and visible bleeding are signs of compensated haemorrhagic shock. Waiting for hypotension delays treatment. The nurse escalates urgently, gives oxygen, ensures IV access and anticipates bloods, fluids or blood products and surgical review.

Answer

C · Early haemorrhagic shock is likely, so escalate urgently
15.Med-surg: neuro, endocrine & renal

Answer: D · The suppressed adrenal glands cannot make enough cortisol at once

Why this is the answer

Long-term glucocorticoids suppress ACTH, and the adrenal glands shrink. Stopping abruptly can cause adrenal insufficiency or crisis. Doses are reduced gradually so the glands can recover.

Answer

D · The suppressed adrenal glands cannot make enough cortisol at once
16.Med-surg: neuro, endocrine & renal

Answer: A · Raised pressure in the skull, so the procedure could cause herniation

Why this is the answer

Reduced consciousness and unequal pupils suggest raised ICP. A lumbar puncture in this situation may cause brain herniation, so imaging comes first, and antibiotics are not delayed. The nurse should raise this concern.

Answer

A · Raised pressure in the skull, so the procedure could cause herniation
17.Med-surg: GI, perioperative & oncology

Answer: A · A stress ulcer of the stomach or duodenum after a major burn

Why this is the answer

Curling's ulcer is an acute peptic ulcer after severe burns, linked with reduced gut blood flow. Early enteral feeding and acid suppression help prevent it, and GI bleeding is watched for.

Answer

A · A stress ulcer of the stomach or duodenum after a major burn
18.Med-surg: GI, perioperative & oncology

Answer: B · Hyponatraemia from hypotonic fluids

Why this is the answer

Once the glucose is metabolised, 5% glucose acts as free water. Surgical stress increases ADH, so sodium falls, which can cause cerebral oedema. The team reviews fluids and corrects sodium carefully.

Answer

B · Hyponatraemia from hypotonic fluids
19.Maternity & obstetric nursing

Answer: A · Human placental lactogen (hPL)

Why this is the answer

Human placental lactogen, together with other placental hormones, reduces maternal insulin sensitivity so more glucose is available to the fetus. This is why gestational diabetes usually appears in the second half of pregnancy.

Answer

A · Human placental lactogen (hPL)
20.Maternity & obstetric nursing

Answer: B · Stop the oxytocin infusion

Why this is the answer

Stopping the oxytocin reduces contraction-related loss of placental flow. Other steps follow at once: a lateral position, an IV fluid bolus as ordered, checking maternal blood pressure and notifying the provider. Waiting or lying supine makes the hypoxia worse.

Answer

B · Stop the oxytocin infusion
21.Pediatric nursing

Answer: B · Offer a limited choice, such as the cup or the syringe

Why this is the answer

Toddlers seek autonomy. Giving limited choices where the outcome is acceptable (which cup, which flavour of drink afterwards) gives them some control. Asking whether they want the medicine invites a refusal.

Answer

B · Offer a limited choice, such as the cup or the syringe
22.Pediatric nursing

Answer: A · Arrange immediate transfer to emergency care for imaging and removal

Why this is the answer

Button batteries in the oesophagus can cause severe burns within 2 hours. Even a well-looking child needs urgent X-ray and, if the battery is in the oesophagus, endoscopic removal.

Answer

A · Arrange immediate transfer to emergency care for imaging and removal
23.Mental health nursing

Answer: A · "I don't hear the voices, but I can see they are upsetting you. What are they saying to you?"

Why this is the answer

The nurse does not argue or agree, but states their own reality, shows empathy and asks about the content, especially command hallucinations that could put the patient or others at risk.

Answer

A · "I don't hear the voices, but I can see they are upsetting you. What are they saying to you?"
24.Mental health nursing

Answer: B · Ensure the child's safety and follow child protection procedures

Why this is the answer

This suggests factitious disorder imposed on another, which is a form of child abuse. The nurse protects the child and reports through safeguarding procedures. Confronting the parent alone can increase the risk to the child.

Answer

B · Ensure the child's safety and follow child protection procedures
25.Nursing math & unit conversions

Answer: T = 37.1 °C

Temperature: °C = (°F − 32) × 5/9 and °F = °C × 9/5 + 32. Subtract 32 before you multiply when going from °F, and add 32 after you multiply when going from °C. A quick check: 37 °C is 98.6 °F, and every 1 °C is 1.8 °F.

Subtract 32

98.7 − 32 = 66.7

Multiply by 5/9

T = 66.7·5/9 = 37.06 ≈ 37.1 °C

Answer

T = 37.1 °C
26.Nursing math & unit conversions

Answer: D = 0.3 mg/h

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Set up the chain

D = 5 mcg/min × (60 min/1 h) × (1 mg/1000 mcg)

Calculate

D = 5·60/1000 = 0.3 mg/h

Answer

D = 0.3 mg/h
27.Dosage calculations

Answer: m = 250 mg

Solution strengths: a percentage strength is grams per 100 mL, so 1% = 1 g/100 mL = 10 mg/mL. A ratio strength 1:1000 means 1 g in 1000 mL = 1 mg/mL; 1:10 000 is 0.1 mg/mL. For a dilution the amount of drug stays the same: C₁·V₁ = C₂·V₂.

Concentration

0.5% = 0.5 g/100 mL = 5 mg/mL

Mass of drug

m = 5·50 = 250 mg

Answer

m = 250 mg
28.Dosage calculations

Answer: V = 0.11 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Same units

2 mg/mL = 2000 mcg/mL

Volume

V = 220/2000 = 0.11 mL

Answer

V = 0.11 mL
29.IV infusion rates

Answer: R = 10 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Millilitres per minute

30/60 = 0.5 mL/min

Drip rate

R = 0.5·20 = 10 gtt/min

Answer

R = 10 gtt/min
30.IV infusion rates

Answer: D = 5 mcg/min

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

50000 mcg/500 mL = 100 mcg/mL

Dose per hour

3·100 = 300 mcg/h

Dose per minute

D = 300/60 = 5 mcg/min

Answer

D = 5 mcg/min
31.IV fluids & fluid balance

Answer: U = 1.41 mL/kg/h

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total urine

325 + 150 + 150 + 500 = 1125 mL

Per kilogram per hour

U = 1125/(100·8) = 1.406 ≈ 1.41 mL/kg/h

Answer

U = 1.41 mL/kg/h
32.IV fluids & fluid balance

Answer: V = 200 mL

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Elapsed time

10:15 → 12:45 = 2.5 h

Volume infused

120·2.5 = 300 mL

Volume left

V = 500 − 300 = 200 mL

Answer

V = 200 mL
33.Clinical assessment scores

Answer: MFS = 95

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: yes → 25
secondary diagnosis: yes → 15
ambulatory aid: holds on to furniture → 30
IV therapy or saline lock: no → 0
gait: weak → 10
mental status: overestimates or forgets limits → 15

Add

Morse total = 25 + 15 + 30 + 0 + 10 + 15 = 95

Answer

MFS = 95
34.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 12/min → 0
SpO₂ 97% → 0
on air → 0
SBP 88 mmHg → 3
HR 44/min → 1
alert (A) → 0
T 37.6 °C → 0

Total and red scores

NEWS2 = 0 + 0 + 0 + 3 + 1 + 0 + 0 = 4
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions